The Dangers of Taking Sodium Valproate For Your Epilepsy During Pregnancy.

Like it? Share it!

Posted by: Sue Atkins

Fetal Anti Convulsant Syndrome Campaigners Emma Murphy & Janet Williams

In a special edition of Inside Out London, Tarah Welsh investigated the shocking truth behind an anti-epilepsy drug which has harmed thousands of children. She uncovers new medical evidence suggesting that birth defects caused by the drug could be passed down through generations of the same family.

I am an Ambassador of the Charity FACSA set up by Mum of 6 Emma Murphy, and Mum of 2 Janet Williams, to support and raise awareness about the enormous dangers of taking Sodium Valproate for epilepsy during pregnancy.

What is FACS?

Fetal Anti Convulsant syndrome is an Umbrella Term for a host of different Epilepsy medications taken during pregnancy that have had an affect on the baby in Utero. The following medications are medically known to be Teratogenic during pregnancy

Sodium Valproate (1973)
Phenytoin (1938)
Carbamazepine (1963)
Lamotrigine (1991)
Topiramate (1995)
Levetiracetem (2000)

Epilepsy medicines are prescribed for a variety of conditions :
Epilepsy
Bipolar Disorder
Depression
Pain Relief
Migraine,
Headaches
Trigeminal Neuralgia

FACS is thought to arise because some of the medications taken to treat all of the above pass through the placenta and into the developing foetus.  If a child is diagnosed with FACS they are more likely to be diagnosed with

  •  Congenital Heart Defects
  •  Spina Bifida
  •  Limb Defects
  •  Joint Laxity (Hypermobility)
  • Visual problems such as short sightedness or squints,
  •  Characteristic Facial Features (similar to Downs Syndrome)
  • A delay in reaching milestones
  •  Gross and fine motor difficulties
  • Autistic Spectrum Disorders (Dyspraxia, Aspergers, ADHD)
  • Attention and memory difficulties
  • Speech and language difficulties
  • Noise Intolerant (doesn’t like loud noises, tends to cover their ears)
  • Incontinence
  • Asthma
  • Zoo-phobia (petrified of animals)

If you feel your child may have FACS you must speak to your GP about your concerns and request to be referred to a Paeditrician or Clinical Geneticist. Not every child who is exposed to these medicines will have FACS. NEVER stop taking your Anticonvulsant medication without medical advice as this could pose a serious risk to you and if pregnant your child

 

To Watch the Inside Out Report Click on the link here Inside Out

 

Like it? Share it!